Thunderstorm Wind, Westmoreland
- When
- July 31, 5:10 PM EST
- Where
- Westmoreland County, Erica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.120, -76.680
Multiple trees were downed on Erica Road.
Isolated severe thunderstorm associated with a surface trough of low pressure produced damaging winds across portions of the Virginia Northern Neck.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm associated with a surface trough of low pressure produced damaging winds across portions of the Virginia Northern Neck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 31, 3:11 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 411 PM EDT Wed Jul 31 2019 .SYNOPSIS... A cold front approaches from the northwest through this evening, then weakens and stalls over the region for the latter part of the week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 345 PM EDT Wednesday... Latest upper air analysis reveals longwave upper trough axis extending from the eastern Great Lakes/western Quebec down into the western Carolinas. The attendant sfc cold front extends from Western NY/PA down into the N AR/TN. At the surface, a prefrontal trough was noted from eastern New England and just west of the I-95 corridor into the western Carolinas. the sfc trough is in in between two areas of 1020+mb sfc high pressure, one well offshore of the coastal Carolinas, the other centered over the Upper Midwest. Showers and storms gradually becoming a bit more widespread as expected across the area, as shortwave trough advances east. CAMs in good agreement that iso to sct activity will develop into a broken line along and just east of the sfc trough, where moisture continues to pool this aftn. Best forcing remains over just to the north of the local area, but good agreement does exist that a line of showers will push across the northern neck to the eastern shore through ~9 pm EDT this evening. Accordingly have pushed likely area a bit farther SSE over this area, with 30-40 POP north of the VA/NC border, with 20-30% PoPs farther S. Lingering showers then slowly diminish overnight. Lows tonight drop into the mid 60s to around 70F. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... As of 355 PM EDT Wednesday... Remaining unsettled through the forecast period, as the upper trough lingers to the W, with the ridge offshore. As is typical for this time of year, the front will partially washout and linger across the region later Thu/Fri. Therefore, expect the weakening boundary to serve as the focus for additional afternoon showers/tstms each day, with PoPs generally 40-60% inland and 30-50% toward the coast. Any showers/tstms will produce locally heavy rain. However, tstms will be loosely organized and hence any flooding concerns will be limited. Partly to mostly cloudy with highs in the mid 80s to around 90F Thursday and in the mid/upper 80s Friday. Lows will generally be 70-75F. Humid Thursday and Friday with dewpoints around 70F and into the low 70s. Very similar setup on Saturday, with the quasi-stationary front lingering over the coastal area as the upper trough remains aligned just to the west. 40-60 POP for aftn/evening convection continues for potential heavy rainers, mainly I-95 east. Increased cloud cover and moisture will keep highs in the low to mid 80s (near 90 well inland), so will stick toward the lower side of MOS guidance envelope for now. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 330 PM EDT Wednesday... The extended forecast will begin with the continuation of unsettled weather Saturday evening as an upper trough lingers over the eastern CONUS between two strong ridges of high pressure over the SW Atlantic and over the Four Corners region of the west. Model guidance diverges for Sunday into early next week with the GFS showing a weak area of low pressure crossing the region while the ECMWF and GEM show much more sparse shower and storm coverage. Went with a blended approach showing chance PoPs across the southwestern quarter of the region with slight chance elsewhere Sunday afternoon. Weak upper troughing and associated increased shower and storm chances do look to remain entrenched over the eastern CONUS through mid week as a strong ridge of the high pressure continues to dominate the western US. Daytime high temperatures will be near normal for early August, in the mid to upper 80s through the extended period. Overnight lows through the period will be seasonable, ranging from the upper 60s across the Piedmont to the low 70s near the coast. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 355 PM EDT Wednesday... Sct showers/tstms wl continue over the area into the evening, with the best chc at RIC/SBY. Some tstms could produce some stronger wind gusts. VFR conditions are expected to prevail through the TAF period, with brief MVFR/IFR vsby possible in any showers/tstms. The frontal boundary will become stalled in vicinity of the region Thursday through Sunday with a daily chc of showers/tstms, primarily during the aftn/evening. Occasional flight restrictions will occur in any showers/tstms, and in some patchy early morning fog/stratus as low-level moisture increases. && .MARINE... As of 410 PM EDT Wednesday... No headlines in the short term tonight thru Fri. A cold front will approach from the northwest tonight, then wash out over or nearby the region for the latter part of the week. So, expect southerly winds mainly 5-15 kt to continue over the waters into early tonight. Winds will shift to the WNW then NNE by early Thu morning, then becoming SE by late Thu. After that, winds will remain light (10 kt or less) Fri thru Sun with local seabreeze effects during the aftns. Seas through the period will remain 2-3 ft with waves on the Ches Bay of 1-2 ft. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAM NEAR TERM...MAM SHORT TERM...AJZ/MAM LONG TERM...RHR AVIATION...MAM MARINE...JDM/TMG
Hazardous Weather Outlook National Weather Service Wakefield VA 412 PM EDT Wed Jul 31 2019 MDZ021>025-VAZ048-061-062-064-068-069-075>078-083>086-099-100- 509>522-012015- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland- Richmond-Northumberland-Lancaster-New Kent-Gloucester-Middlesex- Mathews-Accomack-Northampton-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 412 PM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Tonight. Scattered thunderstorms are expected to develop through early evening ahead of a cold front. A few of the storms will be capable of producing locally heavy rainfall and a few strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060-065>067-079>082-087>090-092-093- 095>098-523>525-012015- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg- Lunenburg-Nottoway-Brunswick-Dinwiddie-Prince George-Charles City- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York- Newport News-Hampton/Poquoson- 412 PM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will be possible Thursday afternoon and evening. Any thunderstorms that do develop will produce gusty winds and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 05
Special Weather Statement
National Weather Service Wakefield VA
512 PM EDT Wed Jul 31 2019
VAZ048-062-064-509>511-312200-
Goochland-Western Hanover-Fluvanna-Western Louisa-Caroline-Eastern
Louisa-
512 PM EDT Wed Jul 31 2019
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHWESTERN
GOOCHLAND...CENTRAL CAROLINE...NORTHWESTERN HANOVER AND CENTRAL
FLUVANNA COUNTIES...
At 511 PM EDT, radar indicated strong thunderstorms scattered along
a line extending from 12 miles west of Spotsylvania to near Fork
Union. Movement was east at 35 mph.
Wind gusts in excess of 40 mph...half inch hail and rainfall amounts
of up to 1 inch are possible with these storms.
These storms will be near...
Columbia and Kents Store around 530 PM EDT.
Fife around 540 PM EDT.
Hadensville around 545 PM EDT.
Bowling Green and Gum Spring around 555 PM EDT.
Port Royal and Fort A.p. Hill around 600 PM EDT.
Other locations impacted by these storms include Chilesburg, Orchid,
Golansville, Louisa Airport, Guinea, Corbin, Vontay, Central Plains,
Cohasset and Nancy Wrights Corner.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3812 7795 3810 7784 3805 7775 3802 7775
3803 7773 3799 7764 3825 7737 3825 7734
3824 7731 3824 7729 3822 7728 3825 7727
3825 7723 3823 7725 3819 7725 3819 7723
3820 7722 3816 7717 3772 7774 3776 7845
TIME...MOT...LOC 2111Z 271DEG 32KT 3818 7781 3779 7836
ALBSpecial Weather Statement
National Weather Service Wakefield VA
523 PM EDT Wed Jul 31 2019
VAZ075-076-521-312200-
Richmond-Westmoreland-Western Essex-
523 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RICHMOND...
SOUTHEASTERN WESTMORELAND AND CENTRAL ESSEX COUNTIES...
At 523 PM EDT, a strong thunderstorm was located near Newland, or
near Champlain, moving northeast at 15 mph.
Wind gusts in excess of 40 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Tappahannock, Warsaw, Champlain, Newland, Coles Point, Hague,
Kinsale, Westmoreland, Ethel, Threeway, Mount Holly, Rexburg,
Oldhams, Lyells, Naylors Beach, Mount Landing, Sandy Point, Erica,
Kremlin and Piney Grove.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3815 7662 3814 7661 3811 7660 3809 7658
3808 7655 3805 7652 3790 7697 3801 7704
3808 7681 3812 7670 3816 7673
TIME...MOT...LOC 2123Z 233DEG 15KT 3800 7691
RogersSpecial Weather Statement
National Weather Service Wakefield VA
541 PM EDT Wed Jul 31 2019
VAZ075>077-512-517>522-312245-
Eastern Hanover-Western King and Queen-Western King
William-Richmond-Westmoreland-Northumberland-Eastern King
William-Western Essex-Eastern Essex-Eastern King and Queen-
541 PM EDT Wed Jul 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING AND
QUEEN...NORTHWESTERN NORTHUMBERLAND...RICHMOND...WESTMORELAND...
NORTHWESTERN KING WILLIAM...EAST CENTRAL HANOVER AND ESSEX
COUNTIES...
At 541 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Coles Point to near Studley.
Movement was east at 30 mph.
Wind gusts in excess of 40 mph...half inch hail and rainfall amounts
of up to 1 inch are possible with these storms.
These storms will be near...
Coles Point and Hague around 550 PM EDT.
Aylett around 605 PM EDT.
King William and Saint Stephens Church around 615 PM EDT.
Stevensville and Millers Tavern around 630 PM EDT.
Dunnsville around 640 PM EDT.
Center Cross and Sharps around 645 PM EDT.
Other locations impacted by these storms include Beazley, Currioman
Landing, Threeway, Etna Mills, Biscoe, Lyells, Crouch, Westmoreland,
Mount Landing and Erica.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3815 7661 3811 7660 3807 7653 3803 7652
3801 7646 3767 7689 3769 7738 3771 7739
3774 7736 3775 7736 3789 7720 3789 7718
3790 7719 3797 7710 3796 7709 3797 7707
3800 7707 3817 7687
TIME...MOT...LOC 2141Z 263DEG 24KT 3815 7672 3770 7733
ALBSpecial Weather Statement
National Weather Service Wakefield VA
552 PM EDT Wed Jul 31 2019
VAZ060-064-066>069-080>083-511>520-312230-
Nottoway-Western King and Queen-Western Henrico (Including the City
of Richmond)-Western Hanover-Dinwiddie-Eastern Henrico-Eastern King
and Queen-Caroline-Lunenburg-Eastern Hanover-Charles City-New
Kent-Western Chesterfield-Western King William-Prince George-Eastern
King William-Powhatan-Amelia-Prince Edward-Eastern Chesterfield
(Including Col. Heights)-
552 PM EDT Wed Jul 31 2019
...A GUST FRONT WILL AFFECT NOTTOWAY...SOUTHEASTERN HANOVER...
NORTHERN DINWIDDIE...SOUTHEASTERN POWHATAN...CHESTERFIELD...PRINCE
EDWARD...NORTHERN LUNENBURG...CENTRAL KING AND QUEEN...NORTHWESTERN
PRINCE GEORGE...NORTHWESTERN CHARLES CITY...NORTHWESTERN NEW KENT...
HENRICO...KING WILLIAM AND AMELIA COUNTIES...THE CITY OF COLONIAL
HEIGHTS...THE CITY OF HOPEWELL...THE CITY OF PETERSBURG AND THE CITY
OF RICHMOND...
At 551 PM EDT, radar indicated a gust front along a line extending
from near Dawn to near Bon Air to near Jetersville to near Pamplin
City. Movement was southeast at 40 mph.
Brief wind gusts in excess of 40 mph are possible.
These showers will be near...
Bon Air, University Of Richmond and Dawn around 555 PM EDT.
Amelia Courthouse, Downtown Richmond and Mangohick around 600 PM
EDT.
Hampden Sydney College, Chesterfield Court House and Bensley
around 605 PM EDT.
Chester, Saint Stephens Church, Aylett, Bellwood and Scotts Fork
around 610 PM EDT.
Blackstone, Mannboro, Spainville and Manquin around 615 PM EDT.
Colonial Heights, Wilsons, Ettrick, Green Bay, Matoaca and
Tunstall around 620 PM EDT.
Petersburg, Hopewell, King William, Fort Lee, Virginia State
University and Stevensville around 625 PM EDT.
Victoria, King And Queen Court House and Jordans Point around 630
PM EDT.
Other locations impacted by these showers include Arvins Store,
Wayside, Murdocks, Etna Mills, Sandston, Glendale, Rose Garden,
Pocahontas State Park, Skinquarter and Wellville.
Wind gusts are capable of knocking down tree limbs, small or
weakened trees, and blowing around trash cans, potted plants, lawn
furniture, and other light outdoor objects.
LAT...LON 3727 7867 3732 7841 3731 7840 3731 7832
3734 7828 3737 7814 3753 7768 3788 7734
3775 7679 3724 7725 3709 7762 3696 7846
3698 7847 3708 7844 3709 7848 3715 7855
3714 7858 3716 7862 3719 7864 3722 7869
TIME...MOT...LOC 2151Z 313DEG 36KT 3790 7730 3751 7764 3736 7812 3727
7863
ALBSpecial Weather Statement
National Weather Service Wakefield VA
602 PM EDT Wed Jul 31 2019
MDZ023-024-VAZ099-312300-
Somerset-Inland Worcester-Accomack-
602 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET...SOUTHWESTERN
WORCESTER AND NORTHERN ACCOMACK COUNTIES...
At 602 PM EDT, a strong thunderstorm was located near Tylerton, or 19
miles east of Fair Port, moving east at 25 mph.
Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with this storm.
This storm will be near...
Lawsonia around 615 PM EDT.
Marion Station around 630 PM EDT.
Pocomoke City around 655 PM EDT.
Other locations impacted by this storm include Horntown, Mappsville,
Byrdtown, Cokesbury, Goodwill, Smith Island, Hopewell, Rehobeth,
Kingston and Saxis.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3780 7600 3798 7605 3799 7602 3798 7602
3799 7599 3790 7599 3790 7591 3798 7586
3797 7589 3799 7596 3800 7599 3799 7589
3804 7587 3803 7582 3807 7582 3807 7580
3806 7581 3819 7549 3785 7538
TIME...MOT...LOC 2202Z 258DEG 24KT 3792 7594
ALBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM NON-TSTM WND DMG 1 SW ASHLAND 37.76N 77.48W
07/31/2019 HANOVER VA PUBLIC
A FEW LIMBS DOWN ASSOCIATED WITH
THUNDERSTORM OUTFLOW. ESTIMATED 50MPH.
&&
RRThe Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
Multiple trees were downed on Erica Road.
Multiple trees were downed or snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847781, 847782.